Deaths Spike Over Tainted Heroin

Heroin overdoses deaths spike

Heroin overdoses are a common emergency room occurrence in most parts of the world but the severity of the number of deaths has recently increased dramatically in Western Pennsylvania. What first tipped off emergency room doctors that something big had recently changed is that a few cases came in to the hospitals where the patient had already died. Public health officials have recently blamed a batch of tainted heroin for causing 22 deaths in Western Pennsylvania over the last a week and a half.

Public health officials have issued warnings about the tainted heroin but it is very likely to deter any addicts from keeping away from the drug. Instead, the officials have been teaching addicts on how to recognize the symptoms of an overdose and what to do to get help.

Allegheny County Medical Examiner, Karl Williams, handled three overdose deaths last Friday and Saturday would bring four more deaths blamed on the drug. The four deaths tipped off Williams as all of the addicts came in from injection sites complete with stamped bags and drug paraphernalia.

The stamped bags are what heroin is typically sold in at a cost of around $10 each. In particular, the bags came from Southwestern Pennsylvania and were stamped under the brand names of Bud Ice and Theraflu. Williams began to realize that he’d seen the powder in the bags in the past when a rash of deaths from heroin overdoses hit in 1988 and again in 2006.

After Williams examined the substance he was able to recognize the powder as the drug fentanyl that was mixed together with the heroin. Further tests on the substance proved Williams correct. The bags containing the opiate fentanyl were tested to contain 10 to 100 times stronger doses than plain morphine.

A Carnegie Mellon University teacher, Caroline Acker, teaches the history of medicine and public health said that often when news of stronger heroin reaches the streets, addicts will often seek out the tainted product to increase the effect of the drug in their system.

Acker is also the co-founder of a needle exchange program Prevention Point Pittsburgh. She says that this tainted drug problem may seem “paradoxical” to non-addicts, but the same tainted drugs are actually what the addicts want to buy to experience a larger and longer lasting high. Acker says that once your know a bit about addiction and how an addict struggles to maintain their addiction, it all makes perfect sense.

Because of the spike in recent deaths over the tainted heroin, the addicts that visited Prevention Point Pittsburgh also received a flier in their bags warning them about the potency of the recent heroin on the street. Knowing that the warning of the tainted heroin will often go unheard, the fliers also included information about how to recognize a heroin overdose and what to do when the addict witnesses someone else overdosing.

The information to the addicts asked them to administer mouth-to-mouth to the overdosing person to help them breathe if they are not breathing on their own, then it instructs them to immediately call 911. People have also been taught how to administer the antidote to opiate overdoses naloxone.

Naloxone has already helped save three lives in the town of Zelionople which is located 30 miles north of Pittsburgh. Police Chief, Jim Miller, says the overdoses occurred at the home of a suspected heroin dealer that has been under investigation by police for years. The suspect was taken into custody after 18 stamped bags were found in her apartment.

Other investigations and arrests have authorities confiscating over a thousand bags of the tainted heroin with some bags being re-branded and marked to carry the name “Sky High.” If dealers are re-branding the heroin it is very likely that the death toll from overdosing will continue to spike in Pennsylvania.

By Brent Matsalla

Sources:
NPR
CNN
Post Gazette

Leave a Reply

Your email address will not be published.